Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Jul 28, 2021, 6:47 PM MST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 6:47 PM MST (01:47 UTC)
- Expired
- Jul 28, 2021, 7:15 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS85 KFGZ 290147 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 647 PM MST Wed Jul 28 2021 AZZ013-016-290215- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 647 PM MST Wed Jul 28 2021 ...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY UNTIL 715 PM MST... At 646 PM MST, Doppler radar was tracking a strong thunderstorm near Taylor, or 16 miles north of Show Low, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Taylor, Shumway and Snowflake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027 TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006 $$ TPS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:31 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 28, 2:31 PM MST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 231 PM MST Wed Jul 28 2021 .SYNOPSIS...Plentiful monsoon moisture will persist over northern Arizona through the weekend. The greatest thunderstorm coverage is expected on Thursday and Friday, with storms capable of producing high rain rates and flash flooding. && .DISCUSSION...Modest thunderstorm activity is present over northern Arizona this afternoon coverage-wise, though a few storms have produced some impressive rain rates. Expect storm coverage to gradually decrease starting around 5-6 pm, with the majority of thunderstorm activity ceasing by around 9 pm. The exception will be in portions of eastern Arizona, where activity moving west out of New Mexico could bring a few areas some rain overnight. An increase in storm coverage and rainfall intensity relative to today is forecast for Thursday. Precipitable water values will be slightly higher, but in addition a westward moving short wave trough is forecast to move across northern Mexico, with some influence from this wave extending northward into Arizona. HREF forecasts indicate the greatest threat for heavy rain tomorrow over the White Mountains and atop the Mogollon Rim north of Payson, though a notable chance for heavy rain exists near and west of Flagstaff as well. On Friday, the threat for heavy rain is expected to be focused primarily from I-17/US 89 westward as the short wave trough continues its westward trek. ECMWF rain EFI values are somewhat enhanced north and west of Flagstaff, matching with the expected heavy rain potential. Though this event does not appear to be quite as prolific rainfall-wise as the event last weekend for most locations, flash flooding is still a significant threat as soils are quite saturated. Saturday and Sunday...High atmospheric moisture content will persist. No discernible enhanced forcing is identifiable in this time frame, but weak steering flow is expected as the high center sits just to our east/southeast in the EC ensemble mean. Even without much forcing, storms will be capable of high rain rates with the weak steering flow. Monday through Wednesday...A modest decrease in precipitable water is possible through this time frame, with the high center drifting nearly overhead in the EC ensemble mean. This may have a tendency to lead to a decrease in thunderstorm coverage and intensity. Looking at individual ensemble members, precip chances decrease notably from Monday into Tuesday/Wednesday. However, a few members maintain daily rainfall accumulation through this period. In general, a downturn in rainfall coverage/intensity may occur around the middle of next week, but it is not a guarantee. && .AVIATION...For the 00Z package...Thunderstorm coverage is expected to start to decrease around 00z, with most activity winding down by around 03-04z. Isolated storms may move in from New Mexico overnight. Otherwise, expect thunderstorms to begin again around 18z Thursday. More extensive coverage of storms producing MVFR cig/vsby is expected Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread thunderstorm coverage is expected both Thursday and Friday, with Friday's coverage being greatest near and west of I-17/US 89. Light winds are expected outside of thunderstorm activity. Saturday through Monday...Scattered storms with a heavy rain threat are forecast Saturday and Sunday. Storm coverage and rainfall intensity may begin to decrease on Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...AT FIRE WEATHER...AT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 28, 2:18 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD TWIN ARROWS 35.17N 111.26W
07/27/2021 COCONINO AZ LAW ENFORCEMENT
TWIN ARROWS DIRECTOR OF SECURITY REPORTED
THAT MAJOR PORTIONS OF THE PROPERTY WERE
FLOODED AND THAT FLOOD WATERS SENT DEBRIS
ALL OVER THE ROADS.
&&
TMSpecial weather statement, Jul 28, 6:47 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 647 PM MST Wed Jul 28 2021 AZZ013-016-290215- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 647 PM MST Wed Jul 28 2021 ...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY UNTIL 715 PM MST... At 646 PM MST, Doppler radar was tracking a strong thunderstorm near Taylor, or 16 miles north of Show Low, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Taylor, Shumway and Snowflake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027 TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:06 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 28, 7:18 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 29, 11:48 AM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 33 min |
| Jul 29, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 24 min |
| Jul 29, 12:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Jul 29, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 31 min |
| Jul 29, 12:53 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 12:57 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 38 min |
| Jul 29, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 50 min |
| Jul 29, 1:13 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 29, 1:23 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Jul 29, 2:05 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo, Yavapai | 31 hr |
| Jul 29, 2:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 2:16 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 29, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 27 min |
| Jul 29, 3:41 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 29, 4:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.